To view complete transcript click here
2004 Hearings of the FDA Joint Psychopharmalogic Drugs Advisory Committee & the Pediatric Advisory Committee
MS. WEBB: I am here because three years ago my daughter was suffering some symptoms that the doctor felt represented depression and started her on samples of Paxil. I trusted this decision as a mother and based on my medical background as a registered nurse.
Unfortunately, she did have an obvious worsening of symptoms. Were we aware that the antidepressant could be the cause of this? No, we were not. I am here because I agree that the FDA needs to require further studies to be done to see if it is true that certain antidepressants increase the risk of suicidality.
When I learned that I would have the opportunity to speak before this committee I wasn’t sure what I would say. So, I replayed an audiotape of a confrontation with my then 17 year-old daughter during the time she was taking these antidepressants. We could not believe the changes we saw in our daughter in the very short time she had started on the antidepressants. It was unbelievable–the rage, anger, the hostility she exhibited that night. She ended the night by cutting her wrist.
Now I am learning that the changes we saw in our daughter, more likely than not, were the side effects of the antidepressant she was taking at the time. Yes, we did report a worsening of symptoms shortly after she started the Paxil. The doctors only changed her to another antidepressant, Zoloft.
She then continued to worsen and they continued to increase the dosage until she began to further harm herself with self-mutilation, cutting, overdose, numerous things. We were fortunate to get her help in the right environment with counselors who spent many hours with the children. She was taken off of the strong antidepressants and, within a short time none of the staff could believe she had done while she had been on Paxil and Zoloft. She continued there, getting counseling, and returned as the child we knew before she took these antidepressants.
Why did we not know about these adverse side effects that are now being reported in children? Was it possible the drug companies may have been aware of these adverse side effect? If we had known, I believe it is possible that maybe my daughter and our family would not have had to go through the agony and heartache we went through.
My daughter is hearing impaired and has a cochlear implant, and has worked hard all her life to overcome the stigma of being hearing impaired and deaf. It has been hard but she has always had a positive attitude. Now we are sad but also find relief in telling her that what she went through could have been prevented if the drug companies had made public these adverse side effects. Yes, relief but, unfortunately, too late. She now has to endure the stigma that mental illness brings to those who suffer it. Luckily, she has shown her determination to overcome this, as she did her hearing loss. She is now a junior in college and doing great. Her determination has brought her through many obstacles but this was one she should not have had to battle.
Guidelines for the use of antidepressants in children should be reevaluated and studies done to determine which, if any, are safe for use in children. Thank God, we were able to get my daughter help before it was too late. I am sure there are many more children who did not get that help and may have succeeded in their suicide attempts. Thank you.